Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 91, NWS Green Bay, WI

December 23, 2018

NWS Green Bay, WI issued this small craft advisory at Dec 23, 2018, 3:47 AM CST. It took effect at Dec 23, 2018, 3:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2018, 3:47 AM CST (09:47 UTC)
In effect from
Dec 23, 2018, 3:00 PM CST
Expired
Dec 24, 2018, 6:00 AM CST
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

004 
WHUS73 KGRB 230947
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
347 AM CST Sun Dec 23 2018

LMZ542-543-231800-
/O.NEW.KGRB.SC.Y.0091.181223T2100Z-181224T1200Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
347 AM CST Sun Dec 23 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST MONDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 3 PM this afternoon to
6 AM CST Monday. 

* WINDS...West winds increasing to 15 to 25 knots this afternoon
  and evening.

* WAVES...Waves building to 1 to 2 feet this afternoon into 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
4 follow-up statements
574 
WHUS73 KGRB 231629
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1029 AM CST Sun Dec 23 2018

LMZ542-543-240030-
/O.CON.KGRB.SC.Y.0091.181223T2100Z-181224T1200Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1029 AM CST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 6 AM CST MONDAY...

* WINDS...West increasing to 15 to 25 knots this afternoon and 
  evening. 

* WAVES...2 feet or less. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
608 
WHUS73 KGRB 232118
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
318 PM CST Sun Dec 23 2018

LMZ542-543-240530-
/O.CON.KGRB.SC.Y.0091.000000T0000Z-181224T1200Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
318 PM CST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WINDS...West increasing to 15 to 25 knots through this evening. 

* WAVES...2 feet or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
659 
WHUS73 KGRB 240333
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
933 PM CST Sun Dec 23 2018

LMZ542-543-241145-
/O.CON.KGRB.SC.Y.0091.000000T0000Z-181224T1200Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
933 PM CST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WINDS...West increasing to 15 to 25 knots and diminishing
  overnight.

* WAVES...2 feet or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
216 
WHUS73 KGRB 240942
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
342 AM CST Mon Dec 24 2018

LMZ542-543-241200-
/O.CON.KGRB.SC.Y.0091.000000T0000Z-181224T1200Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
342 AM CST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WINDS...West 15 to 25 knots diminishing to 10 to 20 knots.
  

* WAVES...2 feet or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 23, 3:33 AM CST, 14 minutes earlier.

Area forecast discussion, Dec 23, 3:33 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
333 AM CST Sun Dec 23 2018

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 333 AM CST Sun Dec 23 2018

No major weather impacts expected in the short-term; however, a
couple disturbances will bring some light snow showers or flurries
to the area this morning and again this afternoon/evening.

Today and Tonight: A closed upper-level low and surface low are
progged to slide from northern MN to northern Lower MI by late this
evening. Low to mid-level moisture will linger across the area as
this feature slide through, giving intermittent chances of light
snow or flurries. There are a couple period where chances increase.
The first will be this morning as a shortwave, showing up on radar
reflectivites and on WV imagery, passes through the area. Not
expecting heavy snowfall with it, but some locations may see a
dusting to as much as a half inch of snow out of it. The next will
be as yet another lobe of low pressure/shortwave rotates around the
closed low late this afternoon into this evening. This will add just
enough upper support to produce light snow. Again, not expected much
more than a dusting to a couple tenths of an inch. Between these two
features, most locations will likely see some light flurries and
possibly some very light freezing drizzle when ice crystal are not
introduced into the column. Additionally, as colder air moves in
aloft and winds become northerly to northwesterly, some light lake
effect/lake enhanced snow will develop over north-central WI with
light accumulations possible. Otherwise, cloudy skies will prevail
with highs expected to be in the 20s and 30s today with overnight
lows dropping into the teens central/north-central to low 20s
east/northeast WI.

Monday: Expect quieter weather during this time period as much the
area will be between weak systems and high pressure briefly nudges
into the western Great Lakes region. Dry air and zonal mid to upper
level flow will also push into the area, which will keep conditions
dry and we may finally get to see the sun sneak out throughout the
day. High temperatures are expected to be in the upper 20s central
to the low 30s east.

.LONG TERM...Monday Night Through Saturday
Issued at 333 AM CST Sun Dec 23 2018

Mean flow to undergo amplification this week as a deep longwave
trough lifts northeast from the southwest CONUS mid-week, into the
Great Lakes Thursday night. By next weekend, a strong upper ridge
to set-up over the eastern Pacific, while a positive-tilted
longwave trough to stretch across the central CONUS. The main
forecast challenge remains storm track and precipitation type from
late Wednesday night through Friday as the main system of interest
moves through the western Great Lakes. Colder air will get wrapped
into WI behind the system with temperatures falling closer to
seasonal normals.

A surface ridge slips off to our east Monday night with a modest
shortwave trough to enter the Midwest toward daybreak. Mostly
clear to partly cloudy skies in the evening will gradually give
way to increasing after midnight, but any light snow would still
be to our south and west. Min temperatures to range from near 10
above zero north-central WI, to the lower 20s closer to Lake MI.
Models have struggled a bit with this little system with regards
to how far north to carry snow chances. Consensus now appears that
the northern periphery of light snow will reach parts of central/
east-central WI, essentially along and south of Hwy 29 on
Christmas Day. Highest pops placed over our southern tier of
counties with snow accumulations of an inch or less. While not a
bit event, some slippery roads are possible and bring a white
Christmas to some. Max temperatures on Christmas to be in the
middle 20s north-central, lower 30s for eastern WI.

Any light snow appears to be over with by Tuesday evening as the
shortwave trough quickly heads east into the eastern Great Lakes.
Meanwhile, a large area of Canadian high pressure is forecast to
build southeast from Lake Winnipeg later Tuesday night and allow
skies to become partly cloudy. Temperatures could be a little
tricky depending on how much clearing occurs, plus light winds and
where any fresh snow to reside. For now, have min temperatures
from 10 to 15 above north, 15 to 20 degrees south, except lower
20s near Lake MI. The center of this high pressure moves east
across southern Ontario on Wednesday and bring an east-southeast
wind to the forecast area. Any morning sunshine though would give
way to increasing clouds as mid/hi-level moisture from the
impending storm to already be reaching WI. Max temperatures for
Wednesday to range from the upper 20s north-central, to the lower
to middle 30s east-central WI.

The main forecast challenge to the forecast starts Wednesday night
as a strong area of low pressure to reside over the central/
southern Plains (central KS to northwest OK). Increasing southerly
winds aloft between this low pressure and the retreating high
pressure, will quickly transport gulf moisture northward and
expect to see light snow gradually overspread northeast WI,
especially central WI. The surface low lifts northeast through the
rest of the central Plains on Thursday, although the GFS is a bit
faster than the CMC and ECMWF. Plenty of gulf moisture to be in
place over WI as a warm front lifts north toward southern WI by
00Z Friday. Snow should be falling across the entire forecast area
Thursday morning, however as warmer air is drawn north by the
approaching storm, look for rain to mix with the snow over east-
central WI late Thursday morning, then the mix to spread into
central and parts of far northeast WI Thursday afternoon. Too
early yet for specifics, but anticipate travel problems to
increase, especially over northern WI where the precipitation type
to remain all snow. Max temperatures Thursday to range from the
lower 30s northern WI, to the upper 30s east-central WI.

The surface low continues to track toward northeast IA/southwest
WI Thursday night and move essentially across central/southern WI
on Friday. One has to remember that this system is still over the
eastern Pacific, therefore this timing and track are still subject
to change. Assuming this scenario plays out, snow will continue
across northern WI, rain over east-central WI and a mix in between
for Thursday night. Another possible concern for later Thursday
night would be the location of the dry slot toward east-central WI
which could change the precipitation type to drizzle. As colder
air begins to wrap into the region Friday afternoon, the rain or
the rain/snow mix will gradually transition to snow toward sunset.
One last concern could be minor flooding potential across east-
central WI where any heavy rain and a frozen ground could create a
problem. Max temperatures Friday to range from the upper 20s
north-central, to the upper 30s east-central WI.

Even as this system begins to pull away Friday night into
Saturday, expect deformation zone light snow to continue before
finally diminishing Saturday afternoon. Much colder air to get
pulled south into WI by Saturday with max temperatures only in the
middle to upper teens north-central, lower to middle 20s for
east-central WI.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1027 PM CST Sat Dec 22 2018

Mainly MVFR cigs, with a few IFR cigs out to the west ruled over
the TAF sites late this evening. A mid level trough will bring
some light snow across northern Wisconsin, with flurries further
south through Sunday. Conditions overnight will remain MVFR
across the east, falling to IFR across the west as the trough
moves through with some reductions in vsbys to MVFR at times.
Conditions are then expected to improve to MVFR across all sites
Sunday afternoon as flurries continue, with VFR possible across
the east Sunday evening as the trough heads off to the east and
flurries come to an end.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Dec 23, 3:36 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
336 AM CST Sun Dec 23 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
336 AM CST Sun Dec 23 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Intermittent light snow showers may lead to slippery conditions at
times this morning and again late this afternoon into this
evening. Accumulations are expected to be minor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Slippery travel conditions are possible on Christmas Day, mainly
across central and east-central Wisconsin. While any accumulations
would be light, it could be sufficient to slow travel.

A more widespread and significant disruption to travel is becoming
increasingly more likely as a major storm system crosses the area
during the latter part of the week. The storm is likely to bring
mixed and wintry precipitation to the area, but an accurate
forecast of specific precipitation types and amounts is not
possible this far in advance. Anyone with travel plans Wednesday
night into Saturday should closely monitor later forecasts for
updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-240945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
336 AM CST Sun Dec 23 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Cooley/Kallas

In the hours before

Special weather statement, Dec 22, 10:52 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1052 PM CST Sat Dec 22 2018

WIZ018-019-030-031-035>037-045-230900-
Lincoln-Langlade-Marathon-Shawano-Wood-Portage-Waupaca-Waushara-
1052 PM CST Sat Dec 22 2018

...SLIPPERY ROADS AND FREEZING DRIZZLE POSSIBLE OVERNIGHT...

Light freezing drizzle could cause icy roads across portions of
north-central and central Wisconsin during the overnight hours.
This activity will continue into the early morning hours.

Motorists should use caution when driving overnight, as untreated
surfaces, bridges and overpasses may be ice covered and
hazardous.

Kurimski

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.